Jump to content


Photo

Sodium Valproate Aka Depakote


  • Please log in to reply
4 replies to this topic

#1 Hoople

Hoople
  • Members
  • 24 posts

Posted 12 May 2006 - 10:35 AM

I've just been prescribed this drug and after having done some reading up i've decided to postpone taking it as it has numerous unpleasant sideeffects and appears to be potentially toxic. If I start to feel really ill (which I don't at the moment) then I might start taking it but until then i'm leaving it in its box.

Can anyone else tell me their experience with this drug?

Thanks alot!
Julie

#2 Hangingon

Hangingon

    Resident nerd & geeky person

  • Root Admin
  • 21,583 posts
  • Flag:
  • Gender:Female
  • Location:N.B. Canada

Posted 13 May 2006 - 10:01 PM

Well,

It seems to work great for me personally. Bit of weight gain, but compared to the mood swings I was having, I'll take the few extra pounds thanks!!!!!

Docs are supposed to schedule regular bloodwork with this med to check the levels of it in your system as well as monitor your liver function. I get the regular bloodwork done and all is OK with me.

All meds have side effects and potential hazards...... Best I can suggest is to give it a try, monitor your symptoms and side effects and take it from there. I was hesitant at first to take it as well, but in the end decided that feeling better was worth it in the end.

For what it's worth, the side effects did go away with me after about three months at the most I believe.

Love

Sheila

#3 Hoople

Hoople
  • Members
  • 24 posts

Posted 16 May 2006 - 09:14 PM

Thanks for your reply Sheila.
I'm curious to know how 'bad' your mood swings were and if you're diagnosed as bipolar? I don't suffer from bipolar but what does happen is my mood fluctuates alot during each day, ie. I can go from feeling very depressed and unable to cope to feeling ok to feeling good to feeling crap again, all in the space of a day. Also, I take Mirtazipine at the moment which has led to weight gain as it is, plus I have very fine hair so the sideeffect of hair loss (with SV) scares me a fair bit. Its still in its box....
Glad to hear it works for you though :)
Julie







Well,

It seems to work great for me personally. Bit of weight gain, but compared to the mood swings I was having, I'll take the few extra pounds thanks!!!!!

Docs are supposed to schedule regular bloodwork with this med to check the levels of it in your system as well as monitor your liver function. I get the regular bloodwork done and all is OK with me.

All meds have side effects and potential hazards...... Best I can suggest is to give it a try, monitor your symptoms and side effects and take it from there. I was hesitant at first to take it as well, but in the end decided that feeling better was worth it in the end.

For what it's worth, the side effects did go away with me after about three months at the most I believe.

Love

Sheila



#4 Hangingon

Hangingon

    Resident nerd & geeky person

  • Root Admin
  • 21,583 posts
  • Flag:
  • Gender:Female
  • Location:N.B. Canada

Posted 17 May 2006 - 01:09 AM

No,

I am not Bipolar, I am Cyclothymic actually, which is a more mild form of Bipolar disorder.

http://www.psycholog...yclothemia.html

And oh boy, could my moods ever swing!!!!! The changes in my mood were irregular and abrupt and could change to several different moods all in one day, much like you describe. I could go from laughing to crying to getting the giggles to being irritable as hell and descend into ST's in the run of a day. In short, it was hell being me......

As for hair loss, I haven't lost any at all from the SV and my hair isn't overly thick to begin with. The only side effect I had that was troublesome was tremors and they went away rather quickly and were just mild and not noticable to anyone but me.

You might want to ask about a different mood stablizer if you don't feel this one is right for you. Many people here seem to have success with Lamictal...... :?

Any more questions, please do feel free to fire away!

Love

Sheila

#5 saulylee

saulylee
  • Members
  • 15 posts
  • Flag:
  • Gender:Female
  • Location:Australia

Posted 28 September 2013 - 01:40 AM

I am taking 1200mg of this a day and it has made a humongous difference to my mood swings. I am also on 100mg of sertraline and vitamin D but just thought I would let you know my experience as I hesitated too because of the side effects. It took me a week to get used to it but it's been fine since. Sent from my Z10 using Tapatalk 2